expert advice MORE
Could Seizure Meds During Pregnancy Cause LD?
Q: My son is in third grade and is nine years old. He has trouble in math, has always been at least a year behind in reading, and he continues to have difficulty with following word problems. His teacher says that some days he does very well, but the very next day he doesn't seem to remember any of what he learned the day before.
I am 37 and have a seizure disorder. I've had it since I was 18. While I was pregnant with my son, I was taking Dilantin and Phenobarbital to control my seizures. I didn't have any seizures while I was pregnant, though. My question is do you think that any of the medication I was taking would have caused any of this, and what course of action should we consider? We have hired a tutor for the summer to see if that will catch him up in any way.
A: I am not a physician, so I encourage you to ask your neurologist for a medical answer to this important question. I do know that medications like Phenobarbital and, particularly, Dilantin can have a negative impact on a developing fetus. The effects of these medications are described in a book called Drugs in Pregnancy and Lactation by Briggs, Freeman, and Yaffe. This means that there are possible negative effects on the baby, which must be weighed against the risk for the mother if she did not take the medications.
I have chosen to respond to your question since so many mothers and fathers of children with learning problems worry about whether they are responsible in some way for the problems their child is having. Understandably, anxious and worried parents are searching for an answer to the question of why this happened to their child. As a part of this search, they wonder about something they took or didn't take, or did or didn't do while they were conceiving or during pregnancy, is the cause of the problem. I believe that it helps to have an answer to this question, since it can help parents move on and plan for their child. However, the reality is that there is no clear-cut answer, or at best the answer is maybe.
The important thing here is that parents shouldn't spend a lot of time worrying about what they did or could have done differently. What counts is making sure that there is a good thorough assessment of a child's learning style. If there is a question of whether a medication or drug caused brain damage in a child or affected his or her thinking, then a comprehensive neuropsychological evaluation should be carried out. We know, in great part due to the work of Byron Rourke, Ph.D., a Canadian neuropsychologist, that children with certain types of processing problems can benefit from specific types of instruction. Neuropsychological testing looks specifically at the way the brain functions and helps to identify which teaching approaches will work best for a particular child. We simply must have this kind of information in order to tell us what methods of teaching (or tutoring) will work best. Otherwise, it's hit or miss. The education of children is too important for us to rely on guesswork, when we have the capability of being more specific. Ask your school to make a referral, or talk to your pediatrician about this.
More on: Expert Advice
Jerome (Jerry) Schultz is the founding clinical director of the Learning Lab @ Lesley University, a program that provides assessment, tutoring, and case management services for children with learning challenges. Schultz holds a Ph.D. from Boston College, and has completed postdoctoral fellowships in both clinical psychology and pediatric neuropsychology.